Alert archive / Idaho / Freeze Warnings in 2013

Freeze Warning 3, NWS Spokane, WA

May 22, 20136 counties in Idaho; Spokane County, Whitman County, Washington

NWS Spokane, WA issued this freeze warning at May 22, 2013, 2:52 PM PDT for 6 counties in Idaho; Spokane County, Whitman County, Washington. It took effect at May 23, 2013, 2:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2013, 2:52 PM PDT (21:52 UTC)
In effect from
May 23, 2013, 2:00 AM PDT
Expired
May 23, 2013, 7:00 AM PDT
In force
5 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 98 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WWUS76 KOTX 222152
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
252 PM PDT WED MAY 22 2013

...FREEZING TEMPERATURES THURSDAY MORNING ON THE PALOUSE...

.AN UNSEASONABLY COOL AIR MASS COMBINED WITH SOME CLEARING
OVERNIGHT WILL ALLOW TEMPERATURES TO DROP TO FREEZING FOR MOST
LOCATIONS ON THE PALOUSE.

IDZ003-WAZ033-230600-
/O.NEW.KOTX.FZ.W.0003.130523T0900Z-130523T1400Z/
IDAHO PALOUSE-WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...MOSCOW...POTLATCH...GENESEE...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN
252 PM PDT WED MAY 22 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 7 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 7 AM PDT THURSDAY.

* TEMPERATURES: LOWS 29 TO 33 DEGREES FOR MOST LOCATIONS ON THE 
  PALOUSE.

* TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30S
  AFTER 2 AM THEN AT OR BELOW FREEZING BETWEEN 3 AM AND 7 AM.

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$
2 follow-up statements
783 
WWUS76 KOTX 230451
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
951 PM PDT WED MAY 22 2013

...FREEZING TEMPERATURES THURSDAY MORNING ON THE PALOUSE
VALLEYS OF THE CENTRAL PANHANDLE MOUNTAINS...AND CAMAS PRAIRIE...

.AN UNSEASONABLY COOL AIR MASS COMBINED WITH CLEARING OVERNIGHT
WILL ALLOW TEMPERATURES TO DROP TO FREEZING FOR MOST LOCATIONS ON
THE PALOUSE AND WELL BELOW FREEZING ON THE CAMAS PRAIRIE AND
VALLEYS OF THE CENTRAL PANHANDLE MOUNTAINS.

IDZ004-027-231400-
/O.EXA.KOTX.FZ.W.0003.130523T0900Z-130523T1400Z/
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...KELLOGG...PINEHURST
951 PM PDT WED MAY 22 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 7 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 7 AM PDT THURSDAY.

* TEMPERATURES: 25 TO 30 DEGREES ON THE CAMAS PRAIRIE...AND
  VALLEYS OF THE CENTRAL PANHANDLE MOUNTAINS.

* TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30S
  NEAR MIDNIGHT THEN BELOW FREEZING BETWEEN 2 AM AND 7 AM.

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$

IDZ003-WAZ033-231400-
/O.CON.KOTX.FZ.W.0003.130523T0900Z-130523T1400Z/
IDAHO PALOUSE-WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...MOSCOW...POTLATCH...GENESEE...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN
951 PM PDT WED MAY 22 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 7 AM PDT
THURSDAY...

* TEMPERATURES: 29 TO 33 DEGREES FOR MOST LOCATIONS ON THE
  PALOUSE.

* TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30S 
  AFTER 2 AM THEN AT OR BELOW FREEZING BETWEEN 3 AM AND 7 AM. 

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
298 
WWUS76 KOTX 231349
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
649 AM PDT THU MAY 23 2013


IDZ003-004-027-WAZ033-231500-
/O.EXP.KOTX.FZ.W.0003.000000T0000Z-130523T1400Z/
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...MOSCOW...POTLATCH...GENESEE...KELLOGG...
PINEHURST...PULLMAN...COLFAX...ROSALIA...LA CROSSE...OAKESDALE...
TEKOA...UNIONTOWN
649 AM PDT THU MAY 23 2013

...FREEZE WARNING WILL EXPIRE AT 7 AM PDT THIS MORNING...

TEMPERATURES ACROSS THE AFFECTED AREAS HAVE BEGUN TO WARM ABOVE
FREEZING THIS MORNING. THUS THE THREAT OF FREEZE DAMAGE TO
SENSITIVE VEGETATION IS WANING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at May 22, 11:01 AM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 22, 11:01 AM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1101 AM PDT Wed May 22 2013

.SYNOPSIS...
The Inland Northwest will remain under a broad trough through at
least the middle of next week, with disturbances riding in from
the Pacific. This set up means several opportunities for
precipitation. Temperatures are expected to remain cooler than
normal through the end of this week, before some moderation.

&&

.DISCUSSION...
Rain wrapping around a large closed low centered near Hanford as
of 1030 am will continue to slowly migrate north today. A strong
wave rotating around this low will track from southeast Washington
and the Lewiston area late this morning into Northeast Washington
and the Idaho Panhandle early this afternoon...exiting the area
into southern British Columbia this evening. A band of steady rain
will move through these areas as this wave passes through. A theta
e ridge axis extending from near Lookout Pass to Bonners Ferry
will provide an axis of heavier rainfall with additional rainfall
totals of a half to three quarters of an inch expected. This is on
top of 1-1.5 inches of rain that has already fallen such that some
places may receive rainfall totals as high as 2-2.25 inches. With
this in mind and with a report of ponding of water on roads in
Boundary county opted to upgrade the flood watches to advisories.
Also, with persistent cloud cover today high temperatures were
lowered for most areas.  JW

&&

.AVIATION...
18Z TAFS: An upper low pivoting across the Columbia Basin and then
toward western Washington over the next 24 hours will bring bands
of rain to central/eastern WA and northern ID. Coverage is
expected to be highest through 20-22z over the eastern TAF sites,
before turning showery in the afternoon. The western TAF sites
will also see a modest chance of showers, with the easterly
upslope flow providing the most prolonged threat near KEAT.
A very moist boundary layer will lead to continued MVFR CIGS this
morning with gradual improvement through the day. Confidence is less
around the western TAF sites but the more persistent upslope flow
developing into KEAT may produce lower cigs for a longer period.
Isolated afternoon thunderstorm are possible near the Cascades and
central ID panhandle mtns, generally away from TAFs. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        48  36  61  44  62  41 /  90  20  20  10  50  40
Coeur d'Alene  45  35  61  41  61  40 /  80  20  20  20  50  60
Pullman        48  34  61  40  58  40 /  90  20  20  20  60  50
Lewiston       56  39  67  46  65  46 /  90  20  20  20  60  50
Colville       48  36  66  41  69  40 /  90  60  30  20  40  50
Sandpoint      43  35  60  40  62  39 /  90  70  30  20  50  60
Kellogg        43  34  56  42  58  41 /  80  40  30  40  60  60
Moses Lake     55  40  67  45  70  44 /  50  20  30  20  30  20
Wenatchee      52  40  65  45  66  46 /  70  60  40  20  30  20
Omak           50  36  66  41  69  42 /  80  50  40  20  30  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 22, 6:32 AM PDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
632 AM PDT WED MAY 22 2013

IDZ002>004-026-WAZ032>036-041-043-044-231345-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
632 AM PDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ027-WAZ031-042-231345-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
632 AM PDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL IMPACT SOME MOUNTAIN ROADS AND PASSES THROUGH
TONIGHT. SNOW LEVELS NEAR 3000 FEET RISE TO NEAR 4000 FEET THIS
AFTERNOON...BEFORE DIPPING AGAIN TOWARD 3000 TO 3500 FEET
TONIGHT. TRAVEL ACROSS MOUNTAIN ROADS AND PASSES MAY BE
IMPACTED...ESPECIALLY UNDER HEAVIER SNOW SHOWERS WHERE LIGHT
ACCUMULATIONS WILL BE POSSIBLE. CHECK WITH THE DEPARTMENT OF
TRANSPORTATION FOR YOUR STATE FOR LATEST PASS CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-231345-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
632 AM PDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MODERATE RAIN ACROSS THE NORTHEAST MOUNTAINS OF WASHINGTON AND THE
NORTHERN PANHANDLE THROUGH THIS EVENING WILL CARRY THE POTENTIAL
FOR LOCALIZED FLOODING. LOW SPOTS ON HILLY TERRAIN AND AREAS NEAR
SMALL STREAMS AND CREEKS MAY BE IMPACTED. CONTACT THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT IS ANY FLOODING IS
OBSERVED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:16 PM PDTFlood WatchOTXBonner, Boundary12 hr
May 22, 9:19 AM PDTAreal Flood AdvisoryOTXBonner, Boundary12 hr
May 22, 9:25 AM PDTRiver Flood WatchOTXOkanogan7 days

Nearby

Freeze Warnings in Idaho, 2013Freeze Warnings in Washington, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.